A Mathematical model on the dynamics of odontogenic cyst growth

JP Ward, V Magar, SJ Franks, Gabriel Landini

Research output: Contribution to journalArticle

9 Citations (Scopus)


OBJECTIVE: To formulate a mathematical model of odontogenic cyst growth and establish the dynamics of cyst enlargement and role of osmotic pressure forces throughout its growth. STUDY DESIGN: The model assumed a spherical cyst with a semipermeable lining of living cells and a core consisting of degraded cellular material, including generic osmotic material, fed by the continuous death of epithelial cells in the lining. The lining cells were assumed to have both elastic and viscous properties, reflecting the action of physical stresses by the surrounding cyst capsule, composed of fibroblasts and collagen fibers. The model couples the cyst radius and osmotic pressure differences resulting in a system of 2 nonlinear ordinary differential equations. RESULTS: The model predicts that in all parameter regimens the long-time behavior of the cyst is the same and that linear radial expansion results. CONCLUSION: In the early and intermediate stages of cystic growth, osmotic pressure differences play an important role; however, in very large cysts, this role becomes negligible, and cell birth in the lining dominates growth.
Original languageEnglish
Pages (from-to)39-46
Number of pages8
JournalAnalytical and Quantitative Cytology and Histology
Publication statusPublished - 1 Jan 2004


Dive into the research topics of 'A Mathematical model on the dynamics of odontogenic cyst growth'. Together they form a unique fingerprint.

Cite this